NEW YORK – Certain women may be prone to develop lupus when they start taking combined oral contraceptives, according to investigators at McGill University in Montreal.
Lupus, or more precisely systemic lupus erythematosus (SLE) is an autoimmune disorder in which the immune system mistakenly attacks normal tissue. The condition can vary widely in severity, manifesting as a skin rash and arthritis or leading to damage to the kidneys, heart, lungs and brain to varying degrees
Dr. Samy Suissa and colleagues have discovered that the increased risk of developing lupus in connection with starting on the pill appears to be greatest in the first 3 months of use, and with first- and second-generation contraceptives containing higher doses of estrogen.
This suggests "an acute effect in susceptible women and possibly a dose-response effect of estrogen on SLE onset," the team explains in the medical journal Arthritis & Rheumatism.
The researchers used a database to identify 786 women newly diagnosed with SLE over a 10-year period, and matched these women up to 7817 unaffected women who made up a "control" group.
Compared to occurrence rates in women who never used combined oral contraceptives, the incidence of SLE was 2.5-times higher among women who had been taking the pills for a short while, and 1.5-times higher among those with longer-term use.
The results also showed that first- and second-generation contraceptives, but not third-generation pills, were significantly associated with risk of lupus. Moreover, the risk increased as the dose of estrogen rose.
"Further studies on the acute effects of combined oral contraceptives will be needed to better identify the characteristics of women susceptible to developing SLE when exposed to combined oral contraceptives," Suissa's team concludes.